Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 90, NWS Mobile, AL

April 29, 1996Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 1996, 1:11 PM CDT for Wilcox County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1996, 1:11 PM CDT (18:11 UTC)
Expired
Apr 29, 1996, 1:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1996-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1996-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 291811
SVRMOB
ALC131-291845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT MON APR 29 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...WILCOX COUNTY
 
MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM JUST NORTH OF
CAMDEN. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:15 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 29, 9:15 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CDT MON APR 29 1996

TRW ALREADY IN ZONES 61-64 AND SE MS ZONES SO WILL AMD MOB FTA TO
INCLUDE RW/TRW THIS MORNING. FNT LOOKS TO BE MOVG FASTER THAN FCST
YSTRDY SO EVENT SHUD BE OVER SOONER WITH FROPA AT MOB BEFORE SR.
HIGHS MAY NEED TO BE ADJUSTED WITH RAIN AND CLD COVER.  DF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:24 PM CDTSevere Thunderstorm WarningMOBClarke36 min
Apr 29, 12:47 PM CDTSevere Thunderstorm WarningMOBBaldwin58 min
Apr 29, 4:40 PM CDTSevere Thunderstorm WarningMOBCovington35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.